Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Salt Lake City, UT

August 18, 2014Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2014, 5:18 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 5:18 PM MDT (23:18 UTC)
Expired
Aug 18, 2014, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 56 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGUS55 KSLC 182318
FFWSLC
UTC017-190215-
/O.NEW.KSLC.FF.W.0027.140818T2318Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 815 PM MDT
    
* AT 515 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE RED CANYON AREA TO THE WEST OF BRYCE NATIONAL 
  PARK ALONG SR12.  

* RADAR RAINFALL ESTIMATES OF 1.5 INCHES HAS FALLEN IN A VERY SHORT 
  PERIOD OF TIME.  RED CANYON IS A VERY FLASH FLOOD PRONE AREA.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
  GARFIELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
      3776 11237 3780 11223

$$

MCINERNEY
2 follow-up statements
741 
WGUS75 KSLC 190046
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT MON AUG 18 2014

UTC017-190215-
/O.CON.KSLC.FF.W.0027.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
646 PM MDT MON AUG 18 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
WEST CENTRAL GARFIELD COUNTY...

AT 641 PM MDT...THUNDERSTORMS OVER THE RED CANYON AREA HAS 
DIMINISHED.  HOWEVER...IT IS ANTICIPATED WITH THE HEAVY RAINFALL 
THAT OCCURRED EARLIER...FLASH FLOODING IS LIKELY. THIS AREA IS TO BE 
AVOIDED THROUGH THE EVENING HOURS.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
GARFIELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND IF YOU ARE IN OR NEAR RED CANYON NEAR BRYCE 
CANYON ALONG SR 12.

&&

LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
      3776 11237 3780 11223

$$

MCINERNEY
855 
WGUS75 KSLC 190206
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
806 PM MDT MON AUG 18 2014

UTC017-190215-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
806 PM MDT MON AUG 18 2014

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 815 PM MDT...

THE HEAVY RAIN HAS ENDED IN THE RED CANYON AREA...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO BE VIGILANT TO 
ANY RESIDUAL FLOWS IN THE AREA.

LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
      3776 11237 3780 11223

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:44 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 18, 3:44 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT MON AUG 18 2014

.SYNOPSIS...A WEAK WAVE OVER WESTERN ARIZONA COMBINED WITH
INCREASED SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO SPREAD DEEP
MOISTURE SOUTH TO NORTH ACROSS THE AREA OVER THE NEXT 24 HOURS. A
GRADUAL DRYING TREND IS EXPECTED FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...THE MID LEVEL RIDGE ACROSS THE DESERT SOUTHWEST HAS
SHIFTED EAST TODAY AS A CLOSED LOW OVER NORCAL CONTINUES TO
GRADUALLY TRACK SOUTH DOWN THE PACIFIC COAST. INCREASED
SOUTHWESTERLY FLOW ALOFT AND RIDGE SHIFT HAVE OPENED THE DOOR FOR
MONSOONAL MOISTURE TO BEGIN SPREADING NORTH BACK INTO THE AREA.
DEWPOINTS ACROSS THE FAR SOUTH HAVE TAKEN A NOTED JUMP
TODAY...CURRENTLY LOW 50S AT KSGU. THE COLUMN HAS MOISTENED
SIGNIFICANTLY ACROSS THE SOUTHWEST AS WELL WITH PWAT JUMPING FROM
ROUGHLY .60 INCHES TO 1.3 INCHES IN AND AROUND DIXIE.

A RETURN FLOW WAVE CURRENTLY OVER NORTHWESTERN ARIZONA HAS SPARKED
CONVECTION SOUTH OF THE BORDER OVER THE LAST FEW HOURS...WITH SOME
ORGANIZATION OF STORMS NOTED DUE TO SHORT WAVE INFLUENCE. THIS
ACTIVITY WILL CONTINUE TO SPREAD NORTH INTO AND AROUND DIXIE/ZION
NP OVER THE NEXT FEW HOURS AND LOCALIZED HEAVY RAIN IS A
POTENTIAL. SPC MESO-ANALYSIS CURRENTLY INDICATING UP TO 2000 J/KG
IN THAT AREA...WITH NORMALIZED CAPE VALUES OF .20 SIGNIFYING QUITE
A MEATY INSTABILITY PROFILE. ALONG WITH HEAVY RAIN SOME HAIL/WIND
WILL BE POSSIBLE WITH THESE STORMS AND CAN NOT RULE OUT A SEVERE
STORM. HRRR HAS BEEN STATING SIMILAR COVERAGE FOR MANY RUNS AND
EXPECT ACTIVITY WILL REACH AS FAR NORTH AS I-70 BY LATE EVE.

COMBINATION OF CONVECTIVE BLOW OFF FROM THE SOUTH AND A NET
INCREASE OF UPPER LEVEL MOISTURE CURRENTLY OVER CENTRAL NEVADA
WILL BEGIN TO SPREAD SIGNIFICANT CLOUD COVER TO MOST ALL AREAS
LATER TONIGHT.

MODELS CONTINUE TO INDICATE THE RETURN WAVE ENERGY WILL TRACK
INTO CENTRAL UTAH BY TOMORROW MORNING SPREADING SHOWERS AND FEW
STORMS AS FAR NORTH AS I-80 BY TOMORROW MORNING. ALL AREAS BY THE
AFTERNOON. BY THAT TIME PWAT SHOULD EXCEED AN INCH MOST ALL AREAS
AND COMBINED WITH WEAK DYNAMIC LIFT AT LEAST A DECENT CHANCE OF
SHOWERS/STORMS. AREAS THAT DO RECEIVE SOME SOLAR INPUT...NAMELY
FAR NORTHERN AND EASTERN AREAS ON THE LEADING EDGE OF THE SHORT
WAVE...WILL LIKELY HAVE THE GREATEST THREAT OF HEAVY RAIN
TOMORROW...WITH THOSE SOUTH AND WEST OF THE ENERGY BECOMING AT
LEAST SOMEWHAT SUBSIDENT BY LATE MORNING. HAVE HELD OFF OF A FLASH
FLOOD WATCH DUE TO TIMING OF WAVE AND LIKELIHOOD OF
SUBSIDENCE/CLOUD COVER IN WAKE OF IT BUT WILL NEED TO CONTINUE
MONITORING TRENDS TONIGHT. BY LATE EVENING ALL ENERGY LOOKS TO
TRACK OFF TO THE NORTHEAST AND BULK OF ACTIVITY LOOKS TO TRACK
WITH IT.

GLOBAL MODELS IN SLIGHTLY BETTER AGREEMENT REGARDING TRACK AND
EVOLUTION OF THE NORCAL CLOSED LOW AND PATTERN CHANGE TOWARDS
DEVELOPMENT OF A LONGWAVE TROUGH ACROSS THE PACNW/NORTHERN
ROCKIES MID/LATE WEEK. THE GFS REMAINS MORE PROGRESSIVE WITH THE
FORMER OPENING IT UP THROUGH THE STATE THURSDAY...WHILE THE ECMWF
REMAINS SLIGHTLY SLOWER PASSING BULK OF THE ENERGY THROUGH THE
4-CORNERS. INFLUENCE OF THE LONG WAVE/NORTHERN BRANCH ENERGY
SHOULD FOCUS ON THE FAR NORTH THE MOST AND HAVE TRENDED POPS UP
MIDWEEK ALONG THE UT/ID BORDER. THOUGH THE AIRMASS WILL BE
TRENDING TO DRY MODELS DO NOT INDICATE SIGNIFICANT FLOW TO SCOUR
LOWER LEVEL MOISTURE IN PLACE UNTIL POSSIBLY THE WEEKEND. THIS
SAID...CONFIDENCE IN DETAILS OUTSIDE OF THE LARGER SCALE FEATURES
REMAINS LIMITED AT BEST MID TO LATE WEEK AS MODEL TO MODEL
CONSISTENCY HAS BEEN LESS THAN IDEAL AS OF LATE.

&&

.AVIATION...NORTH TO NORTHWEST WINDS WILL SHIFT TO THE SOUTHEAST AT
THE SLC TERMINAL BETWEEN 02-04Z THIS EVENING. THERE IS LITTLE CHANCE
OF CONVECTION IMPACTING THE AIRPORT THIS AFTERNOON AND EVENING.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING AS MOISTURE MOVES
INTO UTAH FROM ARIZONA. INITIALLY...THERE IS THE THREAT FOR DRY
LIGHTNING...BUT MOISTURE WILL INCREASE QUICKLY...AND BY EARLY
EVENING MOST STORMS WILL BE ACCOMPANIED BY WETTING RAIN. STORMS WILL
CONTINUE OVERNIGHT...WITH AREAL COVERAGE INCREASING NORTHWARD
OVERNIGHT. BY TOMORROW AFTERNOON...THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS EXISTS STATEWIDE. STORM ACTIVITY WILL DECREASE TUESDAY
EVENING...WITH THE POTENTIAL FOR STORM DEVELOPMENT OVER THE HIGHER
TERRAIN WEDNESDAY AND THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:08 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MDT MON AUG 18 2014

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
608 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL MOVE NORTH INTO SOUTHERN UTAH TODAY AND
THEN SPREAD NORTH THROUGH THE REMAINDER OF THE OUTLOOK AREA
TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
STATE... BEGINNING IN SOUTHERN UTAH THIS AFTERNOON AND THEN
STATEWIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST AIRMASS WILL REMAIN ACROSS THE OUTLOOK TUESDAY BRINGING A
THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLASH FLOODING. DRIER AIR IS THEN EXPECTED TO
BEGIN MOVING BACK INTO THE REGION ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 18, 1:44 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   PARK/FOREST SRVC

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   911 CALL CENTER

            FLASH FLOODING IN BURRO,COTTONWOOD, AND PLEASANT CREEK
            DRAINAGES IN CAPITOL REEF NATIONAL PARK.

&&

BMCINERNEY
Local storm report, Aug 18, 1:45 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      8 SE TORREY             38.22N 111.31W
08/15/2014                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD IN SHEETS GULCH IN CAPITOL REEF NATIONAL
            PARK.

&&

BMCINERNEY
Special weather statement, Aug 18, 3:31 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014

UTZ019-020-518-182215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HURRICANE...OR 16 MILES EAST OF
ST GEORGE...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST GEORGE...ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA
VERKIN...IVINS...HILDALE...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 11368 3724 11365 3719 11359 3719 11353
      3723 11351 3720 11347 3729 11337 3730 11328
      3728 11327 3730 11325 3725 11322 3725 11317
      3717 11298 3700 11302
TIME...MOT...LOC 2130Z 210DEG 15KT 3700 11330

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:31 PM MDTFlash Flood WarningSLCWashington6 hr
Aug 18, 3:31 PM MDTSpecial Weather StatementSLCWashington44 min
Aug 18, 4:12 PM MDTSevere Thunderstorm WarningSLCIron, Washington33 min
Aug 18, 4:34 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.